Anaphylaxis Worse With Antihypertensive Medication

March 21, 2013

By Will Boggs, MD

NEW YORK (Reuters Health) Mar 21 - Patients taking antihypertensive medication are more likely to have organ system involvement and to require hospitalization when they present to the emergency department with anaphylaxis, new research shows.

"Patients taking medications for cardiovascular diseases likely have diminished compensatory mechanisms when faced with anaphylaxis and may require more aggressive anaphylaxis management," Dr. Ronna L. Campbell from Mayo Clinic, Rochester, Minnesota told Reuters Health by email.

Risk factors for severe anaphylaxis are poorly understood, but studies have suggested a higher risk in patients on angiotensin-converting enzyme (ACE) inhibitors or beta-blockers.

Dr. Campbell and colleagues looked for links between antihypertensive use and markers of anaphylaxis severity in a retrospective study of 302 emergency department patients.

As reported February 28th online in the Journal of Allergy and Clinical Immunology, 87 patients (29%) were taking at least one antihypertensive medication, including 49 on beta-blockers, 45 on diuretics, 34 on ACE inhibitors, 22 on calcium channel blockers, and eight on angiotensin receptor blockers.

The use of beta-blockers, ACE inhibitors, diuretics, and any antihypertensive was associated with more than a doubling of the risk of involvement of three or more organ systems.

All antihypertensive medications except angiotensin receptor blockers were associated with significantly increased risk of hospital admission.

After adjusting for age, gender, suspected trigger, and the presence of lung disease, beta-blockers, ACE inhibitors, diuretics, and antihypertensive medication use in aggregate were associated with increased risks of involvement of three or more organs, and hospitalization.

Angiotensin receptor blockers were not associated with multisystem involvement or hospital admission.

None of the antihypertensive medications was associated with hypotension, need for repeat epinephrine dosing, or continuous inotrope infusion.

"Physiologically, ACE inhibition could increase levels of bradykinin and subsequently lead to angioedema, hypotension, and bronchospasm," the authors speculate. "Likewise, the increased anaphylaxis severity of patients taking beta-blockers may be related to an exacerbation of bronchospasm, decreased cardiac contractility, or a blunted response to the epinephrine used for treatment. Diuretics may contribute to relative intravascular depletion and decreased cardiovascular reserve in the setting of an anaphylactic reaction."

"Emergency physicians should recognize that patients treated with antihypertensives are at increased risk of more severe anaphylaxis and initiate appropriate treatment promptly," Dr. Campbell said.

SOURCE: http://bit.ly/103l8U8

J Allergy Clin Immunol 2013.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....